Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 13, NWS Los Angeles, CA

January 25, 2008Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 25, 2008, 4:23 AM PST for Los Angeles County, California. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2008, 4:23 AM PST (12:23 UTC)
Expired
Jan 25, 2008, 6:00 AM PST
In force
97 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 72 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 251225
FFWLOX
CAC037-251400-
/O.NEW.KLOX.FF.W.0013.080125T1223Z-080125T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
423 AM PST FRI JAN 25 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA INCLUDING
  THE BARHAM...HARVARD AND GRIFFITH PARK BURN AREAS...

* UNTIL 600 AM PST

* AT 418 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN SPREADING INTO THE WARNING AREA. HEAVY SHOWERS AND
  ISOLATED THUNDERSTORMS WITH RAINFALL RATES WELL OVER ONE HALF 
  INCH PER HOUR WILL LIKELY CONTINUE TO TRAIN OVER THE AREA UNTIL
  600 AM PST...AND WILL LIKELY CAUSE FLASH FLOODING. IN AND AROUND
  THE BURN AREAS...MUD AND DEBRIS FLOWS ARE EXPECTED.


* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  BURN AREAS

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.

LAT...LON 3413 11847 3423 11841 3423 11819 3419 11817
      3417 11808 3412 11821 3410 11838
TIME...MOT...LOC 1223Z 180DEG 0KT 3413 11829

$$

BRUNO/KAPLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 25, 4:20 AM PST, 3 minutes earlier.

Area forecast discussion, Jan 25, 4:20 AM PST, 3 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
420 AM PST FRI JAN 25 2008

.SHORT TERM...
THINGS NOT GOING AS PLANNED. A BAND OF RAIN WITH HEAVY SHOWERS AND
ISOLATED THUNDERSTORM IS SITTING OVER L.A. COUNTY INSTEAD OF MOVING
OUT OF THE AREA AS 18 AND 00Z MDLS SUGGESTED. SATELLITE SHOWS
SHOWERS FORMING IN THE SOUTHERN WATERS WITH A TRAJECTORY FOR VTA AND
SOUTHERN SBA COUNTY. SATELLITE SHOWS A LARGE CLOUD COMMA MOVING INTO
THE CENTRAL COAST. THE MDLS ARE MUCH TOO DRY AND FORECAST IS WETTER.
THE SFO GRAD IS NEAR 10 MB AND 950 MB FLOW PEAKS NEAR 65 KT THE
MOUNTAINS WILL SEE HIGH WIND WARNING WINDS ALTHOUGH WITH SBA VTA AND
LA MTNS THE WINDS WILL BE INCORPORATED INTO THE WINTER STORM
WARNING. SNOW LEVELS STILL LOW AROUND 3000 FEET AND WILL RISE TO
4000 FEET THROUGH THE DAY. ANOTHER 6 TO 12 INCHES OF SNOW WILL BE
POSSIBLE IN THE MOUNTAINS.

THE BIG QUESTION MARK FOR TODAY IS VENTURA AND THE SANTA BARBARA
SOUTH COAST WHICH...IF THE SHOWERS DO NOT DEVELOP AS EXPECTED...
TODAY COULD BE MUCH DRIER THAT CURRENT FORECAST INDICATES. WILL HAVE
TO WATCH THIS.

THINGS ARE STILL ON TRACK FOR A LULL STARTING LATE THIS AFTERNOON AS
THE UPPER LOW PULLS UP TO THE NORTHWEST. THIS WILL PULL THINGS UP
AND AWAY FROM THE AREA AND THERE WILL ONLY BE A SLIGHT CHANCE OR A
CHANCE OF RAIN FOR THE AREA AND SOME SUNSHINE COULD PEAK THROUGH AT
TIMES.

BUT THEN THE INTERESTING THING HAPPENS. THE UPPER LOW PLUNGES SOUTH
DOWN THE 130 LONGITUDE LINE THIS ALTERS THE FLOW PATTERN TO A DEEP
SOUTHERLY FLOW WHICH PICKS UP A SUB TROPICAL PLUME AND MOVES IT INTO
SOUTHERN CALIFORNIA WHICH WILL SET UP A GOOD OROGRAPHIC SITUATION.
THE EXACT AXIS OF THE PLUME WILL DETERMINE HOW MUCH RAIN FALLS.
CURRENT MDLS CALL FOR 1-3 INCHES COAST VLYS AND 3 TO 5 MTNS WITH
LOCALLY HIGHER AMOUNTS ON THE SOUTH SLOPES. THE FINAL TALLY COULD BE
HALF OF THAT OR NEAR DOUBLE THAT DEPENDING ON HOW THE PLUME ARRIVES.
REALLY CANNOT COUNT ON THE MDLS AS THEY ARE CONSISTENTLY HORRIBLE AT
THIS KIND OF FORECAST.

DUE TO THE SUB TROPICAL NATURE OF THE SAT AND SUN SYSTEM SNOW LEVELS
WILL RISE TO NEAR 6000 FEET. IT WILL BE BREEZY TOO AS 1002 MB
SURFACE LOW SETS UP WEST OF POINT CONCEPTION.

.LONG TERM...
GFS AND EC HAVE COME INTO BETTER AGREEMENT FOR THE MONDAY TO
THURSDAY PERIOD.

THE UPPER LOW SHOULD QUICKLY SWEEP OUT LATER SUNDAY. SHOWERS WILL
STEADILY DIMINISH SUNDAY NIGHT INTO MONDAY IN THE COLD UNSTABLE AIR
IN THE ARRIVING NW FLOW. TUESDAY WILL BE THE FIRST NICE DAY IN
WHILE. A QUICK MOVING SYSTEM WILL MOVE THROUGH THE AREA WEDNESDAY
AND THEN A QUICK RIDGE BUILDS IN THURSDAY.

&&

.AVIATION...

25/1200Z...

VFR CONDS THROUGH THE CENTRAL COAST WITH OCCASIONAL MVFR IN
SCATTERED SHOWERS. S OF POINT CONCEPTION...MVFR CONDS WILL MAKE WAY
TO MOSTLY VFR BY LATE AFTERNOON AS SHOWER ACTIVITY WANES. SLIGHT
CHANCE OF TSRA THROUGH ABOUT 18Z FROM KOXR SOUTH. GUSTY SE WINDS
WILL AFFECT MOST AIRFIELDS AT TIMES THRU THE DAY...WITH MODERATE
LLWS AND UDDS POSSIBLE...STRONGEST BETWEEN 18Z AND 22Z.

FOR KLAX AND KBUR...SHOWERS EXPECTED TO CONTINUE THROUGH THE
MORNING...AND TAPER OFF QUICKLY THROUGH THE AFTERNOON. MVFR TO VFR
SKIES EXPECTED THROUGH THE PERIOD...LEANING MORE TOWARDS VFR LATE IN
THE DAY. ISOLATED TSRA STILL POSSIBLE THROUGH 18Z. GUSTY SE WINDS TO
25 KT WILL BE POSSIBLE EARLY FRI AFTERNOON.

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
SNOW ADVISORY (SEE LAXWSWLOX).
STORM WARNING (SEE LAXCWFLOX).
GALE WARNING (SEE LAXCWFLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...RORKE
AVIATION...MEIER

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 24, 6:00 PM PST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 PM PST THU JAN 24 2008

CAZ034>041-044>047-051>054-059-087-088-251400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 PM PST THU JAN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY
A SERIES OF PACIFIC STORMS WILL CONTINUE TO AFFECT THE REGION
THROUGH THE WEEKEND. THE LATEST SYSTEM CURRENTLY MOVING THROUGH THE
AREA WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL...SNOW IN THE
MOUNTAINS AND A NUMBER OF VALLEYS...AND ISOLATED THUNDERSTORMS WITH
GUSTY WINDS AND SMALL HAIL. FLASH FLOOD WATCHES FOR THE BURN AREAS
WILL BE IN EFFECT FOR SANTA BARBARA...VENTURA AND LOS ANGELES
COUNTIES TODAY. TRAVEL MAY BE VERY DANGEROUS WHERE SNOW OR HEAVY
RAIN FALLS THROUGH TONIGHT. ISOLATED THUNDERSTORMS WILL ALSO MAKE IT
HAZARDOUS OVER THE COASTAL WATERS WITH LIGHTNING AND WATERSPOUTS.
SHOWERS WILL CONTINUE TO THREATEN THE AREA THEREAFTER. IN
ADDITION...GALE FORCE WINDS WITH LOCALLY HEAVY SEAS WILL AFFECT THE
OUTER WATERS THROUGH THIS EVENING...THEN SPREAD INTO THE INNER
WATERS LATE TONIGHT.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

PERIODS OF RAIN WILL AFFECT THE AREA THROUGH SUNDAY. THERE IS THE
POTENTIAL FOR VERY HEAVY RAIN OVER SAN LUIS OBISPO AND NORTHERN
SANTA BARBARA COUNTIES FRIDAY AFTERNOON THROUGH THE NIGHT...THEN
OVER MOST OF THE AREA SATURDAY NIGHT INTO SUNDAY. PERIODS OF HEAVY
SNOW...AND A SLIGHT CHANCE OF THUNDERSTORMS WILL ALSO REMAIN THROUGH
SATURDAY. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE BURN
AREAS OF SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES THROUGH
FRIDAY. THIS WATCH WILL LIKELY NEED TO BE APPLIED TO SATURDAY NIGHT
AS WELL...AND MAY INCLUDE AREAS OTHER THAN THE BURN
AREAS...ESPECIALLY IN SANTA BARBARA COUNTY. IN ADDITION...STRONG AND
GUSTY WINDS WILL IMPACT THE AREA BEGINNING TONIGHT AND LASTING
THROUGH SUNDAY. WIND ADVISORIES AND GALE WARNINGS ARE IN PLACE TO
ACCOUNT FOR THE POTENTIALLY HAZARDOUS CONDITIONS CAUSED BY THESE
WINDS.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KITTELL

In the hours before

Local storm report, Jan 25, 1:54 AM PST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
154 AM PST FRI JAN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     FLASH FLOOD      3 NNE HOLLYWOOD         34.14N 118.31W
01/25/2008                   LOS ANGELES        CA   PARK/FOREST SRVC

            DEBRIS FLOW OCCURRED ON E. OBSERVATORY RD. IN THE
            GRIFFITH PARK BURN AREA.

&&

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 4:15 PM PSTSnow and Blowing Snow AdvisoryLOX18 hr
Jan 24, 5:44 PM PSTWind AdvisoryLOXLos Angeles, Santa Barbara4 days
Jan 24, 5:47 PM PSTSpecial Marine WarningLOX43 min
Jan 24, 6:13 PM PSTSpecial Marine WarningLOX32 min
Jan 24, 6:41 PM PSTSpecial Marine WarningLOX49 min
Jan 24, 7:55 PM PSTSpecial Marine WarningLOX2 hr
Jan 24, 8:04 PM PSTFlash Flood WarningLOXLos Angeles56 min
Jan 24, 8:43 PM PSTTornado WarningLOXLos Angeles62 min
Jan 24, 8:55 PM PSTTornado WarningLOXLos Angeles65 min
Jan 24, 9:52 PM PSTSpecial Marine WarningLOX95 min
Jan 24, 9:53 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Jan 25, 1:11 AM PSTFlash Flood WarningLOXLos Angeles94 min
Jan 25, 2:05 AM PSTHigh Wind WarningLOXSanta Barbara56 hr
Jan 25, 5:28 AM PSTSpecial Marine WarningLOX2 hr
Jan 25, 5:56 AM PSTFlash Flood WarningLOXLos Angeles94 min
Jan 25, 7:30 AM PSTFlash Flood WarningLOXLos Angeles, Ventura90 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.